Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 92, NWS Des Moines, IA

July 9, 2020Hancock County, Wright County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 9, 2020, 10:26 AM CDT for Hancock County, Wright County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2020, 10:26 AM CDT (15:26 UTC)
Expired
Jul 9, 2020, 11:15 AM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hancock County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 147 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 871 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
871 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

676 
WUUS53 KDMX 091526
SVRDMX
IAC081-197-091615-
/O.NEW.KDMX.SV.W.0092.200709T1526Z-200709T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1026 AM CDT Thu Jul 9 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wright County in north central Iowa...
  Western Hancock County in north central Iowa...

* Until 1115 AM CDT.

* At 1026 AM CDT, a severe thunderstorm was located 13 miles south of
  Britt, or 14 miles northwest of Clarion, moving north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Britt, Eagle Lake, Kanawha, Corwith, Duncan, Hayfield, Hutchins and
  Eagle Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4318 9367 4287 9372 4287 9397 4318 9397
TIME...MOT...LOC 1526Z 184DEG 12KT 4291 9387 

HAIL...1.00IN
WIND...60MPH
 
$$

Podrazik
1 follow-up statement
559 
WWUS53 KDMX 091604
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1104 AM CDT Thu Jul 9 2020

IAC197-091613-
/O.CAN.KDMX.SV.W.0092.000000T0000Z-200709T1615Z/
Wright IA-
1104 AM CDT Thu Jul 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WRIGHT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4292 9371 4298 9397 4318 9397 4318 9367
TIME...MOT...LOC 1603Z 184DEG 12KT 4304 9386 

$$

IAC081-091615-
/O.CON.KDMX.SV.W.0092.000000T0000Z-200709T1615Z/
Hancock IA-
1104 AM CDT Thu Jul 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR WESTERN HANCOCK COUNTY...

At 1103 AM CDT, a severe thunderstorm was located near Britt, or 13
miles west of Garner, moving north at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Britt, Eagle Lake, Kanawha, Corwith, Duncan, Hayfield, Hutchins and
Eagle Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4292 9371 4298 9397 4318 9397 4318 9367
TIME...MOT...LOC 1603Z 184DEG 12KT 4304 9386 

HAIL...0.75IN
WIND...60MPH
 
$$

Podrazik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:10 AM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 9, 6:10 AM CDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
610 AM CDT Thu Jul 9 2020

...Updated for 12Z Aviation Discussion...

.DISCUSSION.../Today through Wednesday/
Issued at 301 AM CDT Thu Jul 9 2020

Messaging Highlights:

1) Thunderstorms are likely over portions of Iowa this morning
through tonight. A few storms could be strong to severe.

2) After a mainly dry day on Friday, warm and humid weather will
return this weekend and into next week. There will be several
chances for mainly overnight thunderstorm complexes, the first
being Friday night into Saturday.

Today through Tonight: Forecast Confidence: Medium

Early Morning -- as expected, the MCS over srn Nebraska with a
history of severe winds continues to accelerate sewd into KS/MO.
The far southwestern counties in our CWA could be clipped by
storms or outflow prior to 5-6am. At this point, the threat for
severe winds appear low but we could see winds in the 40-50mph
range. The convection further north over nern Neb and srn SD
appears to be weakening per lightning trends and warming cloud
tops.

Rest of Today -- the sfc trough/cold front and remnant MCV is
expected to move slowly across Iowa late this morning into the
afternoon. The latest short range guidance still suggests at least
moderate destabilization to occur with MLCAPE values of 1500-3000
J/kg after 18z. The 00Z CAM/HREF guidance appears to have a decent
handle on the evolution which shows scattered storms developing
between 11am-2pm. Deep layer shear still appears modest /20-30kts/
although there could be some local augmentation by the above
mentioned MCV - so a combination of multicell storms with perhaps
some embedded supercells are possible. Thus, damaging wind and
large hail will be possible with any more vigorous storms. Will
also need to watch the tornado potential closely. Moderate 0-3km
CAPE, low LCLs, and the possibility of locally backed winds and
enhanced low level SRH will be possible in the vicinity of the
front/MCV. Based on the latest HREF, the greatest tornado threat
appears be located across east-central to northeastern Iowa. In
terms of rainfall, abundant low level moisture and PWATs over 1.5"
could lead to some efficient rain producers. Unfortunately,
heavier rainfall amounts could again be feast or famine. Areas
east of I-35 and north of I-80 appear to have the highest
potential for seeing at least pockets of heavy rainfall, and
unfortunately the driest areas in the west/southwest could miss
out yet again. A few storms could linger early Thursday night
before moving eastward out of the area. Temps today will be a bit
cooler than previous days with highs in the mid 80s due to more
cloud cover and the potential for rain-cooled air. Lows tonight
should be a bit cooler with readings in the 60s.

Friday through Sunday: Forecast Confidence: Medium

A dry day is expected on Friday as sfc high pressure moves back in
area and weak subsidence occurs in the wake of the system. With
mostly sunny skies, highs should again rebound into the upper 80s
to near 90F.

On Friday night into early Saturday, a fast moving shortwave is
expected to top the building upper ridge over the southwest US.
This wave is expected to initiate scattered severe storms over
the Dakotas which will then morph into a nocturnal MCS somewhere
over the Midwest. A majority of the deterministic models dive the
MCS swd along or west of the Missouri River - reference the SPC
Day 2 outlook. However, depending on how the instability and
capping evolve, the MCS could move a couple hundred miles east or
west. At this point, have chance type PoPs in the forecast, and
will await future model runs to fine tune this forecast.

Remainder of the weekend looks mainly dry, with just low end PoPs
on Saturday. Temps should remain warm in the mid-upper 80s with
lows in the 60s to near 70F.

Extended - Monday thru Wednesday: Forecast Confidence: Low/Medium

Little change in overall thinking into next week with a strong
upper high/anticyclone becoming re-established over the western
and central US, and occasional shortwave energy traversing the
northern tier of US. This will continue to favor above normal
temperatures over the Midwest and Iowa - with occasional chances
for ridge runner thunderstorms complexes. Currently, have highs in
the upper 80s to low 90s next week, but there is the possibility
this is too cool. Unfortunately, these hot temps could exacerbate
the developing dryness/drought.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 558 AM CDT Thu Jul 9 2020

Scattered thunderstorms are ongoing across portions of NW IA this
morning and this activity is gradually expected to push ewd across
forecast area this afternoon. Highest confidence of storms will be
across eastern IA, including KMCW/KALO/KOTM where a TEMPO group
was included to provide the window of highest likelihood. While
conditions will be primarily VFR, there could be brief periods of
restrictions to ceiling/visibility. At KFOD/KDSM, confidence in
TSTM occurrence at the terminal is lower so only included VCTS
attm. Winds today will favor a southerly component this morning,
but will switch out of the N/NW this afternoon behind the front.
VFR conditions should prevail overnight, although will need to
watch for patchy fog development in/near areas of rainfall.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Fowle
AVIATION...Fowle
Hazardous weather outlook, Jul 9, 4:40 AM CDT, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
440 AM CDT Thu Jul 9 2020

IAZ006-007-016-017-025>028-036>039-049-050-100945-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Hardin-Grundy-Black Hawk-Marshall-Tama-
440 AM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a slight risk of severe thunderstorms across the region
mainly late morning into the afternoon hours. Damaging winds and
brief heavy rainfall will be the main threats. There is also a
risk for isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are back in the forecast Saturday with a few strong
to severe storms possible. There are other low chances for storms
around Tuesday and Wednesday with the severe weather potential
better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed from midday today into the afternoon and
then possibly again this weekend.

IAZ004-005-015-023-024-034-035-046>048-058>062-071>075-082>086-
093>097-100945-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Calhoun-Webster-
Greene-Boone-Story-Guthrie-Dallas-Polk-Jasper-Poweshiek-Adair-
Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-
Ringgold-Decatur-Wayne-Appanoose-Davis-
440 AM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a marginal risk of severe thunderstorms across the
region late this morning into the afternoon hours. Damaging winds
and brief heavy rainfall will be the main threats. There is also
a risk of an isolated tornado generally along and east of Interstate
35.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are back in the forecast Saturday with a few strong
to severe storms possible. There are other low chances for storms
around Tuesday and Wednesday with the severe weather potential
better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed from midday today into the afternoon and
then possibly again this weekend.

IAZ033-044-045-057-070-081-092-100945-
Sac-Crawford-Carroll-Audubon-Cass-Adams-Taylor-
440 AM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Non-severe thunderstorms are possible this morning through noon
today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are back in the forecast Saturday with a few strong
to severe storms possible. There are other low chances for storms
around Tuesday and Wednesday with the severe weather potential
better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today but may be needed this
weekend.

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:23 AM CDTSevere Thunderstorm WarningDMXPocahontas52 min
Jul 9, 9:54 AM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth51 min
Jul 9, 10:47 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Kossuth, Winnebago, Worth58 min
Jul 9, 10:57 AM CDTSevere Thunderstorm WarningDMXHancock33 min
Jul 9, 11:11 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Worth34 min
Jul 9, 11:42 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth63 min
Jul 9, 12:06 PM CDTSpecial Weather StatementDMXBlack Hawk, Bremer, Butler54 min
Jul 9, 12:30 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Grundy45 min
Jul 9, 12:58 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer62 min
Jul 9, 1:22 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer38 min
Jul 9, 2:15 PM CDTFlash Flood WarningDMXBlack Hawk2 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.